Alert archive / South Dakota / High Wind Watches in 2025

High Wind Watch 4, NWS Sioux Falls, SD

December 16, 202524 counties in South Dakota; 4 counties in Iowa; 7 counties in Minnesota

NWS Sioux Falls, SD issued this high wind watch at Dec 16, 2025, 1:57 PM CST for 24 counties in South Dakota; 4 counties in Iowa; 7 counties in Minnesota. It took effect at Dec 18, 2025, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2025, 1:57 PM CST (19:57 UTC)
In effect from
Dec 18, 2025, 3:00 AM CST
Expired
Dec 17, 2025, 2:43 AM CST
In force
Issued by
NWS Sioux Falls, SD
All 35 counties

Lyon County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2471 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind watch went out at Dec 16, 11:14 AM CST, 2 hours 43 minutes earlier. Its key messages:

  • Fog or low stratus development into Wednesday remains possible. Dense fog may also be possible, especially across Northwest Iowa into far eastern South Dakota and western Minnesota.
  • Wednesday afternoon into Thursday will see periods of strong winds with a small chance for light snow/blowing snow. With winds potentially exceeding 50 mph, any snow that falls could cause rapid drops in visibility. Impacts to the Thursday morning commute are possible.
  • Cooldown with mid-week system will be brief, with seasonably mild temperatures returning Friday into early next week.
  • The chance for impactful precipitation looks to be fairly low into the middle of next week.
Area forecast discussion, Dec 16, 11:14 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1114 AM CST Tue Dec 16 2025

.KEY MESSAGES...

- Fog or low stratus development into Wednesday remains
  possible. Dense fog may also be possible, especially across
  Northwest Iowa into far eastern South Dakota and western
  Minnesota.

- Wednesday afternoon into Thursday will see periods of strong
  winds with a small chance for light snow/blowing snow. With
  winds potentially exceeding 50 mph, any snow that falls could
  cause rapid drops in visibility. Impacts to the Thursday
  morning commute are possible.

- Cooldown with mid-week system will be brief, with seasonably
  mild temperatures returning Friday into early next week.

- The chance for impactful precipitation looks to be fairly low
  into the middle of next week.

&&

.DISCUSSION...
Issued at 310 AM CST Tue Dec 16 2025

TODAY-WEDNESDAY: A mild and dry couple of days are ahead with a
good chance at making a significant dent in snow cover across
the area. Strong warming aloft will create a very sharp surface
based inversion per area forecast soundings which could which
could lead to warmer/windier conditions than currently forecast
if we mix even slightly higher into this inversion. Have nudged
afternoon temperatures up slightly from NBM as it was several
degrees too cool on Monday, especially near and west of I-29.
This trend could continue as we lose more snow cover to enhance
the inversion. Additional snowmelt today could add enough low
level moisture to support areas of fog tonight into early
Wednesday, mainly in northwest Iowa where winds remain light
into late tonight.

WEDNESDAY NIGHT-THURSDAY: This remains the most impactful period
of this forecast, as a sharp mid-upper level shortwave digs into
the northern Plains/Upper Midwest. Should see areas of light
rain ahead of the wave Wednesday evening, but the greatest
impacts are expected after midnight Wednesday night into
Thursday morning, including potentially significant impacts
during to just after the Thursday morning commute for areas
along and west of I-29.

EXPECTED CONDITIONS/CONFIDENCE: Evening temperatures in the
upper 30s and 40s will collapse quickly below freezing with the
passing cold front later Wednesday night into Thursday morning.
There is still lingering uncertainty regarding the exact timing
of the cold front and arrival of sub-freezing temperatures, but
NBM indicates a moderate to high (50-90+%) probability of
temperatures below freezing by 6 AM for most of southeast SD,
southwest MN and portions of northwest Iowa along/north of Hwy
18. These probabilities increase to 80-100% for the entire CWA
by 9 AM.

High confidence that this cold surge will be accompanied by
strong northwest winds. Current NBM shows moderate (40-70%)
probability of gusts exceeding advisory criteria of 45 MPH
along/west of I-29 by 9 AM, expanding east of I-29 by Noon.
While not the most likely solution, there is at least a low
probability (10-30%) of winds reaching High Wind Warning
criteria during the 6-9 AM window, so this possibility will
continue to be monitored.

The greater uncertainty remains whether this initial cold surge
and strong winds will be accompanied by scattered snow showers.
Most solutions indicate this is a low probability (<20%), with
precipitation chances more favored in the warm sector ahead of
the front, and with a secondary cold push which drops the
trailing stratus deck into the DGZ. Current forecast keeps the
greater snow chances away from the morning commute. However,
timing in the latest deterministic GFS/NAM does show a potential
for snow squalls dropping across southeast SD and into portions
of the I-29 corridor during the morning commute, so this is
certainly a concern we will have to watch. Even after commute
hours, we could see isolated-scattered snow showers with gusty
winds late Thursday morning into the Thursday evening commute.
Have increased pops over NBM to account for this possibility,
which could end up being a high PoP/low QPF scenario which the
NBM typically has difficulty resolving.

IMPACTS: Late Wednesday night-Thursday morning will see impacts
primarily from strong to potentially damaging northwest winds.
Rapidly falling temperatures Thursday morning will also bring
the potential for icing of any roads still wet from Wednesday
evening's rain, even in the absence of additional precipitation
early Thursday morning. Commuters will want to plan ahead and
be aware of the potential for worsening travel conditions. Any
additional snow showers throughout the rest of Thursday will
still be accompanied by gusty winds, and although accumulations
are not expected to be significant, rapid drops in visibility
will be possible.

FRIDAY ONWARD: A general westerly upper level jet will wobble
north-south across the northern CONUS to far southern Canada
through this period. Temperatures will see some ups and down,
but generally remain near to above normal as we head into the
latter part of December. Chances for significant precipitation
are low.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1111 AM CST Tue Dec 16 2025

VFR conditions continue through the daytime hours of Tuesday.
We'll begin to see weak winds potentially lead to fog formation
overnight and into Wednesday morning. Some uncertainty continues
on just how low visibility may fall, but potentially may see
dense fog at times.

Winds increase through Wednesday morning, with strong gusty
south winds likely by Wednesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...Dux
Hazardous weather outlook, Dec 16, 3:29 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
329 AM CST Tue Dec 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
329 AM CST Tue Dec 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing south winds develop Wednesday afternoon, with a potential
for stronger northwest winds exceeding 40 to 50 mph late Wednesday
night into Thursday. While snow chances are low, if any snow falls
with the expected surge of cold air, some blowing snow and rapid
drops in visibility will be possible. Rapidly falling temperatures
Thursday morning will also bring the potential for icing of any roads
still wet from areas of light rain Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:57 PM CSTWind AdvisoryFSDBrookings, Brule, Charles Mix, Gregory, Kingsbury, Lake and 1 more31 hr

Nearby

High Wind Watches in South Dakota, 2025High Wind Watches in Minnesota, 2025High Wind Watches in Iowa, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.